Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Binghamton, NY

November 25, 2004Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Nov 25, 2004, 5:55 AM EST for Cortland County, Tompkins County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2004, 5:55 AM EST (10:55 UTC)
Expired
Nov 25, 2004, 6:45 AM EST
In force
50 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Cortland County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 657 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
657 m²/s²
0-3 km storm-relative helicity
867 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 4:30 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 25, 4:30 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EST THU NOV 25 2004

.SHORT TERM (TODAY - FRIDAY)...
INTENSIFYING SURFACE WAVE WILL MAKE ITS WAY UP INTO EASTERN CANADA
IN THE NEAR TERM...ALLOWING A STRONG COLD FRONT TO PUSH EASTWARD
THROUGH THE FORECAST AREA BY EARLY AFTERNOON.  COMBINATION OF
MARGINAL INSTABILITY JUST AHEAD OF THE FRONT...AND GOOD FORCED LIFT
NEAR THE BOUNDARY...WILL BRING NARROW LINES OF SHOWERS...AND EVEN
SOME THUNDERSTORMS THROUGH THE AREA THE FIRST HALF OF TODAY.  ANY
CONVECTIVE LINES WILL HAVE TO BE WATCHED FOR HIGH WIND
POTENTIAL...WITH ENVIRONMENTAL WINDS OF 40-50 KNOTS JUST OFF THE
DECK AS OF THIS WRITING.

MUCH COLDER AIR WILL COME IN POST-FROPA THIS AFTERNOON AND TONIGHT.
STRONG ISALLOBARIC COUPLET CROSSES NYS SOUTHERN TIER AND NORTHEAST
PA THIS AFTERNOON...WITH GOOD PRESSURE RISES NOTED INTO EARLY
TONIGHT.  WIND GUSTS COULD WELL PUSH LOW-END ADVISORY CRITERIA THIS
PERIOD.  WELL HOLD OFF ON ANY FLAGS FOR NOW...THOUGH...TO LET THE
CONVECTIVE WIND THREAT PASS FIRST.  THIS WILL ALSO ALLOW THE DAY
CREW TO BETTER ASSESS THE SITUATION LATER ON TODAY.

THE LOW-LEVELS SHOULD COOL SUFFICIENTLY FOR ANY LINGERING RAIN
SHOWERS TO CHANGE OVER TO SNOW SHOWERS BY THE END OF THE DAY.  THE
LAKE EFFECT SNOW MACHINE SHOULD WILL TRY TO GET CRANKED UP
OVERNIGHT...AS ADEQUATE INSTABILITY AND MOIST DEPTHS ARE PROGGED.
HOWEVER...BACKING LOW-LEVEL WINDS LATE AT NIGHT AND A SHALLOW
CRYSTAL GROWTH LAYER SHOULD DETRACT FROM ANY REAL ORGANIZATION...
AND KEEP ACCUMULATIONS TO LESS THAN 3 IN ANY ONE SPOT.  SOUTHERN
ONONDAGA AND NORTHERN CORTLAND COUNTIES LOOK LIKE THE MOST FAVORED
AREAS AT THIS POINT.

ON FRIDAY...THE FLOW IS EXPECTED TO BECOME ANTICYCLONIC AS DRIER AIR
FILTERS IN.  AS A RESULT...SNOW SHOWERS SHOULD DIMINISH AND
ULTIMATELY COME TO AN END. -MJ
&&

.AVIATION (06Z THU TO 06Z FRI)...
SITES TO START WITH ARE VFR IN DRY SLOT AND WARM SECTOR. WINDS AT
SFC HAVE SLACKENED. THIS WILL BE SHORT LIVED AS COLD FRONT
APPROACHES FROM WEST. WILL BE BRINGING +SHRA AND GUSTY WINDS 09Z TO
12Z...MAYBE A TAD LATER AT AVP. WITH FRONT CIGS WILL GO BACK TO IFR
AND MVFR FOR THE REST OF THE DAY. CIGS WILL RISE SOME AFTER FROPA
BUT SNOW SHWRS WILL BE ARND AND KEEP SOME IFR CONDITIONS ARND ESP IN
LAKE EFFECT AREAS. BEHIND FRONT FLOW IN LOW LEVELS BECOMES ALIGNED
FROM AROUND 300 CONTINUING INTO FRIDAY. WITH -12C 850 AIR COMING IN
QUICKLY THIS AFTERNOON LAKE EFFECT SNOW SHOWERS. -TAC

&&

.LONG TERM (FRI NGT - WED)...
ACTIVE PTRN DVLPG WITH A TROF DVLPG OVER THE CNTRL AND ERN US AND
SRN STREAM ENERGY HELPG THE NRN SHRT WVS. WRM FNTL FEATURE PUSHES
THRU THE AREA FRI NGT. DGEX KEEPS THE AREA DRY WHILE THE GFS DVLPS
SOME LGT PCPN. WILL KEEP WITH CONTINUITY WITH THE OLD FCST AND
MENTION LGT PCPN. SATURDAY FEATURES A SW FLOW SFC AND ALOFT AS THE
SHRT WV OVER THE LAKES DIGS AND THE COLD FNT AND SFC LOW APRCHS. SAT
PRBLY WILL BE DRY BUT WILL CONT WITH LOW CHANCE POPS FOR NOW...BUT
REMOVE MIXED PCPN AS THKNS MUCH TO WARM FOR A FRZN. ON SUNDAY...DGEX
AND GFS AGAIN IN A BITTER DISAGREEMENT OVER THE PSN OF THE LOW. GFS
TRACKS THE LOW FROM THE GREAT LAKES TO SW QUEBEC WHILE THE DGEX
STREGTHENS A SFC LOW OVER THE SE CST AND TRACKS IT OFF THE EAST
CST...AND IS MUCH SLOWER IN IT/S TIMING. GFS SHOWS A BIT OF BAGINESS
ONLY NEAR THE CST. WILL SIMPLY KEEP THE FCST VAGUE FOR NOW AND HOPE
THE MODELS BEGIN THE CONVERGE ON A SOLN. BEHIND THE LOW...GNRL
TROFINESS AND COLD AIR SHD BE GOOD FOR SCT SNOW SHWRS. ANOTHER
DEEPENING LOW APRCHS THE FCST AREA BEYOND THE PD.  -MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Nov 25, 3:57 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 AM EST THU NOV 25 2004

NYZ009-017-018-036-037-044>046-260902-
CHENANGO-CORTLAND-MADISON-NORTHERN ONEIDA-ONONDAGA-OTSEGO-
SOUTHERN CAYUGA-SOUTHERN ONEIDA-
357 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A FEW THUNDERSTORMS...WITH STRONG GUSTY WINDS NEAR 50 MPH...COULD
MOVE ACROSS THE REGION THIS MORNING.

IT WILL TURN BLUSTERY AND MUCH COLDER THIS AFTERNOON AND TONIGHT...
WITH WINDS GUSTS OF 40 TO 50 MPH POSSIBLE AT TIMES FROM ABOUT MID-
AFTERNOON INTO THIS EVENING. LAKE EFFECT SNOW SHOWERS WILL ALSO
DEVELOP TONIGHT...BRINGING LOCALIZED 1 TO 3 INCH ACCUMULATIONS...AND
PERHAPS SLIPPERY TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
CAN RELAY ANY SNOW AMOUNTS OF 3 INCHES OR MORE TO THE NATIONAL
WEATHER SERVICE.

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-260902-
BRADFORD-BROOME-CHEMUNG-DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-
PIKE-SCHUYLER-SENECA-SOUTHERN WAYNE-STEUBEN-SULLIVAN-SUSQUEHANNA-
TIOGA-TOMPKINS-WYOMING-YATES-
357 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A FEW THUNDERSTORMS...WITH STRONG GUSTY WINDS NEAR 50 MPH...COULD
MOVE ACROSS THE REGION THIS MORNING OR EARLY AFTERNOON.

IT WILL TURN BLUSTERY AND MUCH COLDER THIS AFTERNOON AND TONIGHT...
WITH WINDS GUSTS OF 40 TO 50 MPH POSSIBLE AT TIMES FROM ABOUT MID-
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, Nov 25, 3:22 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 AM EST THU NOV 25 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-251700-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-MADISON-
NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-SCHUYLER-SENECA-
SOUTHERN CAYUGA-SOUTHERN ONEIDA-STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-
TOMPKINS-YATES-
322 AM EST THU NOV 25 2004

...A WIDE VARIETY OF WEATHER CONDITIONS WILL GREET HOLIDAY TRAVELERS
TODAY AND TONIGHT...

A STRONG COLD FRONT WILL CROSS CENTRAL NEW YORK AND THE NORTHERN
TIER OF PENNSYLVANIA THIS MORNING AND EARLY AFTERNOON. A FEW
THUNDERSTORMS COULD FORM ALONG OR AHEAD OF THE FRONT...AND SOME OF
THESE STORMS COULD CONTAIN BRIEF WIND GUSTS OF AROUND 50 MPH.

ONCE THE FRONT PASSES...IT WILL TURN BLUSTERY AND MUCH COLDER THIS
AFTERNOON. TEMPERATURES WILL FALL SHARPLY FROM THIS MORNINGS MILD
READINGS INTO THE 30S IN MANY SPOTS BY LATE IN THE DAY. COLDER AIR
WILL BE USHERED INTO THE REGION BY GUSTY WEST TO NORTHWEST WINDS.
IN FACT...WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED AT TIMES FROM
THE MID-AFTERNOON HOURS INTO THIS EVENING.

THIS EVENING...TEMPERATURES WILL DROP BELOW FREEZING AND EVENTUALLY
SETTLE INTO THE 20S OVERNIGHT. AS COLDER AIR POURS ACROSS THE
EASTERN GREAT LAKES...LAKE EFFECT SNOW SHOWERS WILL ALSO FORM. THE
MOST PERSISTENT SNOW SHOWERS WILL BE ACROSS UPSTATE NEW YORK...WITH
LOCALIZED 1 TO 3 INCH ACCUMULATIONS POSSIBLE OVERNIGHT ACROSS
CENTRAL NEW YORK...TO THE NORTH OF CORTLAND...NORWICH...AND
ONEONTA...AND INCLUDING THE SYRACUSE AND UTICA VICINITIES.
UNTREATED SURFACES MAY BECOME SLIPPERY TONIGHT IN THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES...OR VISIT
OUR WEB SITE AT WEATHER.GOV.

PAZ043-044-047-048-072-251700-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-WYOMING-
322 AM EST THU NOV 25 2004

...A WIDE VARIETY OF WEATHER CONDITIONS WILL GREET HOLIDAY TRAVELERS
TODAY AND TONIGHT...

A STRONG COLD FRONT WILL CROSS NORTHEAST PENNSYLVANIA LATE THIS
MORNING AND EARLY AFTERNOON. A FEW THUNDERSTORMS COULD FORM ALONG OR
AHEAD OF THE FRONT...AND SOME OF THESE STORMS COULD CONTAIN BRIEF
WIND GUSTS OF AROUND 50 MPH.

ONCE THE FRONT PASSES...IT WILL TURN BLUSTERY AND MUCH COLDER DURING
THE AFTERNOON. TEMPERATURES WILL FALL SHARPLY FROM THIS MORNINGS
MILD READINGS INTO THE 30S AND LOWER 40S IN MANY SPOTS BY LATE IN THE
DAY. COLDER AIR WILL BE USHERED INTO THE REGION BY GUSTY WEST TO
NORTHWEST WINDS. IN FACT...WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED
AT TIMES FROM THE MID-AFTERNOON HOURS INTO THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES...OR VISIT
OUR WEB SITE AT WEATHER.GOV.

JUREWICZ
Special weather statement, Nov 25, 5:15 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 AM EST THU NOV 25 2004

NYZ036-037-044-251115-
CORTLAND NY-MADISON NY-ONEIDA NY-
515 AM EST THU NOV 25 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL
MOVING INTO THE AREA...

AT 509 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING
FROM NEAR TULLY TO CORTLAND....MOVING NORTHEAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
CAZENOVIA AND KEENEY AT 520 AM.
TRIPOLI AND CUYLER AT 525 AM.
NELSON AND DERUYTER AT 530 AM.
KENWOOD AND SHEDS AT 535 AM.
ERIEVILLE AT 540 AM.
VERNON AT 545 AM.
NEW HARTFORD AND UTICA AT 615 AM.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 6:29 AM ESTSevere Thunderstorm WarningBGMChenango, Madison61 min
Nov 25, 8:58 AM ESTSevere Thunderstorm WarningBGMSullivan47 min
Nov 25, 9:05 AM ESTSevere Thunderstorm WarningBGMDelaware55 min
Nov 25, 8:13 AM ESTSevere Thunderstorm WarningBGMLackawanna32 min
Nov 25, 8:32 AM ESTSevere Thunderstorm WarningBGMWayne28 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.